Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Have acne and dry skin. Dark spots appeared after using cream. Any remedy?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
Am from India and used face XXXXXXX cream for a week on face and neck..and after a week I noticed blue/dark spots ( like bruises) on neck and forehead. These spots are like bruised under the skin but teh skin seems very smooth. I used Xen Ten face XXXXXXX brand ( with DHA) almost 4 months ago and these dark spots have not diminished with time. Also since I stopped using the cream, I have not seen new spots. What could have caused these dark blue spots?How do I get rid of these? I have had acne and dry skin issues in past and these dark stains are mostly around those areas on face and neck and forehead. The blue stains on the neck are in circular pattern( liek someone tried to strangle me)!!
Posted Tue, 26 Mar 2013 in Skin Hair and Nails
Answered by Dr. Kalpana Pathak 24 minutes later
Thanks for writing to us.
Going by the image that you have uploaded, it seems either you might be having lichen planus pigmentosus or ashy dermatosis. In both these skin disorders, one gets slate gray or bluish skin lesions over sun exposed areas , flexors ,trunk and limbs etc.

Your previous acne problem or self XXXXXXX cream is probably not an exacerbating factor for the same.
Treatment involves application of depigmenting creams containing hydroquinone, tretinoin and steroids( melalite, skinlite etc) or chemical peels or lasers.
You may begin with application of skinlite cream over these lesions in night and a sunscreen in morning( sun protection is must)
I would also advise you to visit a dermatologist nearby, so that a proper skin examination can be done and treatment suitable as per the involvement of skin can be suggested.

Hope that answers your query. Should therebe more, feel free to write back.
Above answer was peer-reviewed by
Follow-up: Have acne and dry skin. Dark spots appeared after using cream. Any remedy? 19 hours later
Hi Dr Pathak

I'll consult a dermatologist as soon as I can get an appointment but in US it takes at least two weeks for an appointment.

I just wanted to mention that I see no lesions,papules or bumps anywhere. I googled your diagnosis anbd it seems more in line with ashy dermatosis but still wanted to share some more pics with you. These came suddenly and teher was no itching ro scratching with these

There just seems to be blue-purple pigmentation concentrated mainly on neck and face. And I noticed it at the same time started using the sunless XXXXXXX on face and assumed that DHA in the XXXXXXX had caused this.

AM not sure if I can get the lotions that you suggested over the counter in US but will definitely try these ASAP. How long should I try these? There is no way DHA in XXXXXXX could have triggered this?

I'm trying to attach some more pics but your website is crashing! I have forwarded 3 pictures to your customer service and hopefully they will forward those to your attention


Answered by Dr. Kalpana Pathak 1 hour later
Thanks for writing back.
Dihydroxy acetone as such cannot cause such slate gray or bluish pigmentation. DHA induces brownish skin discoloration that is temporary persisting only for a week to 10 days as it penetrates only superficial dead layer of skin. So I do not think your pigmentation is DHA induced as bluish pigmentation denotes that its dermis XXXXXXX rather than being present in superficial dead layer.
In lichen planus (LP) you get bumpy itchy lesions however in lichen planus pigmentosus(LPP) you get asymptomatic slate gray or bluish macules( flat lesions or just a change in skin color). When you googled the probable diagnosis I guess you read about LP not LPP.
As both the differential diagnosis have a slow progression, so you may wait for your dermatologist's appointment. Just make sure that you avoid sun exposure, use a good sun screen with SPF 50 and if you want to apply something available over the counter you may apply any mild steroid cream as steroids too have a role in containing the progression of pigmentation . Even when being on specific treatment for grayish pigmentation in general due to any cause, desirable response takes a long time as such pigmentation is usually XXXXXXX and hence perseverance and compliance with treatment is required.
Hope that answers your query.
Take care

Above answer was peer-reviewed by
Follow-up: Have acne and dry skin. Dark spots appeared after using cream. Any remedy? 19 hours later
Thank you Dr Pathak for the clarification.

I hope you got my second set of pictures? I had sent it t0 your customer service and requested them to forward these to you. I see those attached to my question now also

Is it possible to clarify from those if I may have LPP or ashy dermatosis? Is the treatment for both same? Biopsy is the only way of knowing for sure?I;ll be in India end of this month and will be in NOIDA area.Is there any treatement that I can avaikl while I'm in town?

Answered by Dr. Kalpana Pathak 15 hours later
I have seen all your pictures.
From the images uploaded only, I have suggested that these could probably be the lesions of LPP or ashy dermatosis. These could be differentiated on basis of biopsy and how the lesions evolved and hence an elaborate clinical history is needed. For the same a visit to dermatologist is requested. Treatment for both the skin disorder is more or less same. You can consult a doctor in India but the thing is that treatment required will be prolonged and might need regular follow up which might not be possible in your short visit over here and hence a doctor's follow up in US is also required. Nevertheless, visit a doctor in noida so that diagnosis can be confirmed and treatment can be started. Also avoid applying aftershave or any fragrant cosmetic or oil on face as these too can induce such lesions.

Hope that helps!
Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor